Desktop version

Home arrow Sociology

  • Increase font
  • Decrease font


<<   CONTENTS   >>

Naloxone Use in the Opioid Epidemic

Drug overdose deaths continue to rise in the United States. Two out of three overdose deaths involve an opioid, which includes prescription opioids, heroin, and synthetic opioids such as fentanyl.1 In 2017, opioid overdoses killed more than 47,000 people, with 36% involving prescription opioids.2 Illicit opioids have now surpassed prescription opioids as the most common drug involved in overdose deaths in the United States.3 Opioid overdose deaths have increased across all races and for both adult men and women of all ages.1

According to the U.S. Centers for Disease Control and Prevention,4 the rise in opioid overdose deaths can be outlined in three distinct waves (Figure 24.1):

  • • The first wave began when opioid prescribing increased in the 1990s, with overdose deaths involving prescription opioids (natural and semi-synthetic opioids and methadone) increasing since at least 1999.
  • • The second wave began in 2010, w'ith rapid increases in overdose deaths involving heroin.
  • • The third wave began in 2013, with significant increases in overdose deaths involving synthetic opioids—particularly those involving illicitly manufactured fentanyl. The illicit fentanyl market continues to change, and fentanyl can be found in combination with heroin, counterfeit pills, and cocaine. Carfentanil, a synthetic opioid used to tranquilize large animals, is also becoming more popular on the illicit market, used to “cut” heroin and increase profits for dealers. Carfentanil is estimated to be 100 times more potent than fentanyl and 10,000 times more potent than morphine. It has a quick onset and is short-acting.

Given current numbers, it is projected that 700,400 people in the United States will die of an opioid overdose between the years of 2016 and 2025, and 80% of these deaths will be attributed to illicit opioids.5 The opioid crisis is now widely recognized as a complex problem that will require healthcare, legislative, and community support to effectively address. In 2017, the U.S. Department of Health and Human Services launched a comprehensive five-point strategy to combat the opioid crisis.6 The five-point strategy consists of the following:

Access: better prevention, treatment, and recovery services

  • • Data: better data on the epidemic
  • • Pain: better pain management
  • • Overdoses: better targeting of overdose-reversing drugs
  • • Research: better research on pain and addiction
Three waves of the rise in opioid overdose deaths

FIGURE 24.1 Three waves of the rise in opioid overdose deaths.

Naloxone

Naloxone is thought to be a competitive antagonist of the mu- (highest affinity), kappa-, and delta- receptors, inhibiting both the toxic and clinical effects of opioids, making it an effective antidote for opioid overdoses.7 An opioid overdose can be identified by a combination of three signs and symptoms known as the “opioid overdose triad”:8

  • • Pinpoint pupils
  • • Unconsciousness
  • • Respiratory depression

Other symptoms of overdose can include chocking or gurgling sounds, limp body, and pale, blue, or cold skin.

When an overdose is suspected, naloxone should be used within 4-6 minutes to prevent major brain damage or death, making it a critical component in combating the opioid crisis. It generally takes effect within a few minutes and lasts for 30-90 minutes, depending on the individual’s metabolism and the amount of opioid used. Because its antagonism is short-lived, repeat doses may be needed when long-acting opioids are involved, or if there is an insufficient response. Activating EMS 911 is critical and should be done immediately as medical management is necessary after overdose. Naloxone can precipitate opioid withdrawal if large doses are given. The person being revived may wake up combative and have other side effects due to withdrawal, which are generally not life- threatening. Additional signs of acute withdrawal include agitation, tachycardia, nausea, vomiting, piloerection, diarrhea, lacrimation, yawning, rhinorrhea, and hyperhidrosis. These symptoms tend to dissipate after 30-60 minutes due to the relatively short half-life of naloxone.9 Naloxone cannot be abused and does not produce euphoria. In cases of maternal opioid overdose during pregnancy, naloxone use is safe and recommended as a life-saving measure; however, induced withdrawal may contribute to fetal distress.10 Allergic reactions to naloxone are rare.

TABLE 24.1

Naloxone Product Comparison

Injectable Generic (Atomizer Adapter)

Injectable Generic (Vial)

Intranasal

Auto-Injector

Brand name

Narcan

Evzio Auto-Injector

FDA-approved

X

(Approved for IV, IM, SC, intranasal use off-label)

X

X

X

Assembly

required

X

X

Strength

1 mg/ml

0.4 mg/ml vial 4 mg/10 ml vial

4 mg/0.1 ml

2 mg/0.4 ml

Directions

Spray 1 ml (1/2 syringe) into each nostril. Repeat after 2-3 minutes if no or minimal response.

Inject 1 ml in shoulder or thigh. Repeat after 2-3 minutes if no or minimal response.

Spray 0.1 ml into one nostril. Repeat with second device into other nostril after 2-3 minutes if no or minimal response.

Inject into outer thigh as directed by English voice prompt system. Place black side firmly on outer thigh and depress and hold for 5 seconds. Repeat with second device in 2-3 minutes if no or minimal response.

Cost per kit

$$

$

$$

$$$

Storage (protect from light)

Store at 59-86° F.

Store at 68-77°F.

Store at 59-77°F. Excursions from 39 to 104°F.

Store at 59-77°F. Excursions from 39 to 104°F.

Source: Reference 11.

Naloxone is commercially available as a nasal spray and as an IV, SC, and IM injection (Table 24.1). Narcan® was the first U.S. Food and Drug Administration (FDA)-approved nasal spray in 2015. The first generic version of Narcan® nasal spray was approved in April 2019. A prefilled syringe of naloxone, administered with an atomizer for intranasal administration, can also be used as an off-label option in opioid overdose situations.

The most expensive option on the market is Evzio®. Approved in April 2014, Evzio® is a prefilled auto-injector that contains both voice and visual guidance for use during an overdose emergency. This product is intended for nonmedical persons. In December of 2018, the maker of Evzio® announced that a generic version of their product would be made available.

Larger doses of naloxone may be required to resuscitate individuals who have a suspected carfen- tanil overdose. A case study by Bardsley12 looked at the use of high-dose naloxone in two patients who presented to a small community hospital with suspected carfentanil overdose. Both patients were successfully resuscitated with high doses of naloxone. Patient 1 required a total of 12 mg to be successfully resuscitated and patient 2 required a total of 10 mg for successful resuscitation. The authors of this study concluded that higher than standard doses of naloxone may be needed depending on the opioid overdose. Larger studies are needed to further explore naloxone dosing in cases where the overdose is due to an extremely high-potency opioid.

Overdoses can be the result of ingesting “cocktails” including opioids, alcohol, benzodiazepines, muscle relaxers, and sometimes stimulants. Naloxone will only reverse the opioid part of the overdose and does not work on alcohol, stimulant, or benzodiazepine overdoses. If first responders are unsure if opioids are in any way involved with an unresponsive person, it is recommended to give the person naloxone while waiting for EMS to arrive.

 
<<   CONTENTS   >>

Related topics